Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 147, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 20, 2006, 3:50 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 20, 2006, 3:50 PM HST (01:50 UTC)
- Expired
- Oct 20, 2006, 6:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kalawao County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGHW50 PHFO 210154 FFWHFO HIC009-210445- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 350 PM HST FRI OCT 20 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MOLOKAI IN MAUI COUNTY * UNTIL 645 PM HST * AT 344 PM HST...RADAR SHOWED HEAVY RAIN OVER NORTHEAST MOLOKAI NEAR HALAWA VALLEY. THE AREA OF HEAVY RAIN IS MOVING EAST SLOWLY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HALAWA VALLEY COUNTY PARK...PUKOO AND HIGHWAY 450. THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY. MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND... DON/T DROWN. THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 645 PM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2104 15695 2104 15668 2122 15668 2121 15696 $$ KODAMA
1 follow-up statement
000 WGHW70 PHFO 210319 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 514 PM HST FRI OCT 20 2006 HIC009-210445- MOLOKAI IN MAUI COUNTY- 514 PM HST FRI OCT 20 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY UNTIL 645 PM HST... A USGS STREAM GAGE IN HALAWA VALLEY RECORDED A RISE OF OVER 5 FEET IN A 15 MINUTE PERIOD SHORTLY AFTER 200 PM HST. RAINFALL HAS DIMINISHED OVER THE PAST HOUR BUT STREAM LEVELS REMAIN HIGH. EXCESSIVE RUNOFF FROM THIS STORM HAS CAUSED FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T DROWN. ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING FOR MAUI COUNTY. THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 645 PM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2104 15695 2104 15668 2122 15668 2121 15696 $$ KODAMA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 20, 10:20 AM HST, 5 hours 30 minutes earlier.
Area forecast discussion, Oct 20, 10:20 AM HST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 1020 AM HST FRI OCT 20 2006 .SYNOPSIS... UNSETTLED WEATHER IS EXPECTED TO CONTINUE OVER THE STATE THROUGH MOST OF THE WEEKEND...AS A LOW PRESSURE TROUGH REMAINS IN THE AREA. TRADE WINDS ARE STILL EXPECTED TO RETURN BY THE EARLY PART OF NEXT WEEK. && .DISCUSSION... SHOWERS DID NOT PAN OUT QUITE THE WAY ANTICIPATED FOR THE SMALLER ISLANDS LATE THIS MORNING. HAVE UPDATED THE PACKAGE TO REFLECT CURRENT CONDITIONS WITH LESSER PRECIPITATION AND CLOUDINESS. THERE ARE STILL ISOLATED THUNDERSTORMS IN THE COASTAL WATERS...MAINLY BIG ISLAND VICINITY. AIR MASS OVER THE STATE REMAINS PRETTY UNSTABLE...AS AN UPPER LEVEL LOW PRESSURE TROUGH OVER KAUAI CONTINUES TO PUSH SOUTHEASTWARD. THERE IS ALSO A SURFACE TROUGH LINGERING NEAR MAUI COUNTY...PROVIDING CONVERGING WINDS OVER THE EASTERN PORTION OF THE ISLAND CHAIN. AS THE DAY PROGRESSES... EXPECT DAYTIME HEATING TO FUEL MORE CONVECTION...SPECIALLY OVER THE ISLANDS. QUICK CHECK AT THE LATEST AVAILABLE FORECAST CHARTS INDICATE THIS UPPER LEVEL TROUGH IS NOW EXPECTED TO PUSH THROUGH THE ISLANDS BY LATE SATURDAY...WITH AN UPPER LEVEL LOW DEVELOPING NORTH OF KAUAI. THIS UPPER LEVEL LOW IS THEN EXPECTED TO SWIFTLY MOVES WEST SUNDAY AND MONDAY. EXPECT UNSETTLED WEATHER TO PREVAIL OVER THE ISLANDS... SPECIALLY EASTERN ONES...THROUGH SATURDAY. THEN LINGERING INSTABILITIES MAY CONTINUE OVER THE WESTERN ISLANDS THROUGH EARLY SUNDAY DUE TO THE CLOSE PROXIMITY OF THE UPPER LEVEL LOW. THE INFLUENCE OF THE LOW ON OUR WEATHER SHOULD DIMINISH LATER ON SUNDAY...AS THE LOW MOVES AWAY. LATEST FORECAST CHARTS STILL INDICATE THE RETURN OF TRADE WINDS BY EARLY NEXT WEEK. CONFIDENCE IS GAINING ON THIS SCENARIO SINCE THE LONG RANGE MODEL HAS BEEN CONSISTENT IN PAST FEW RUNS. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY FOR S FACING SHORES OF ALL ISLANDS UNTIL 4 PM SATURDAY. FLASH FLOOD WATCH ALL ISLANDS UNTIL SUNDAY MORNING. && HUI
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 6:40 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.